You have a 54-year-old female who presents to the emergency department with a chief complaint of “just feeling out of it.” She has felt “off and on” for the past 12 hours and has had an occasional cough with some sputum production along with “the shakes and chills.” She also feels as if her heart was “going at a mile a minute” and because of this, she is very much out of breath.
I was delighted to see the News and Perspectives piece in this month’s Annals of Emergency Medicine about “Social Media and Physician Learning” (free PDF). I had totally forgotten that Jan Greene, the author, had called to talk with me several months ago. In the piece, she discusses many of the issues with which I struggle:
- Is peer review good or bad?
- What is the role of blog and podcast sites in the future of medical education?
- With the ease of how anyone can be “published” on blogs, how can one decide on the trustworthiness of open educational resources such as FOAM?
- Can or should social media education practices be held up to the rigorous scientific standards of original research?
Here are some noteworthy quotes:
Salicylate is among the top 25 substances that cause the greatest number of overdose fatalities in the United States. 1 Patients can present with a wide variety of complaints including tinnitus, dyspnea, vomiting, confusion, and coma. Significant toxicity occurs when a large amount of salicylate saturates the body’s protein-binding capacity and leaves free salicylate in the serum. 2 The American College of Medical Toxicology (ACMT) recently published a guidance document on management priorities in salicylate toxicity, and it’s definitely worth a read. 3 While not an official clinical guideline, it highlights some important concepts to consider when working up and treating patients after a significant salicylate exposure, and we’ll review five major concepts here and hopefully answer some questions that may cross your mind on shift.
An 84-year old woman presents to your ED with a traumatic, left-sided posterior hip dislocation. You need to reduce the hip. But how should you sedate her? Procedural sedation is an important component of ED care. It allows us to more comfortably perform otherwise painful procedures such as fracture or dislocation reductions, endoscopies, large laceration repairs, and I&Ds. How safe is procedural sedation in older adults?
Pauses in chest compressions are known to be detrimental to survival in cardiac arrest, so much so that the 2010 American Heart Association (AHA) emphasize high-quality compressions while minimizing interruptions. There have been some studies that now advocate for continuous chest compressions during a defibrillation shock. There have been substantial changes to external defibrillation technology including:
- Biphasic shocks with real-time impedance monitoring to reduce peak voltages
- Paddles being replaced by adhesive pre-gelled electrodes
- Enhancement in ECG filtering permitting rhythm monitoring during chest compressions.
So the mantra of “hard and fast” may be true when it comes to CPR, but the real question now becomes, should we be continuing CPR during defibrillation?
Ischemic stroke is an emergent and devastating neurologic disorder, and is a leading cause of both death and disability in the United States. With each minute of brain ischemia, two million neurons are irreversibly damaged. Total ischemic time is linked to functional outcome, and therefore, the role of the Emergency Department is paramount in the management of these patients. Fibrinolytic therapy has become a mainstay of therapy for acute stroke, but guidelines for the use of tPA are dynamic, and often even controversial. When you identify someone with symptoms of stroke, what is your approach to determining if a patient should receive tPA?
The prevalence of hyperthyroidism in the general population is about 1-2%, and is ten times more likely in women than men. The spectrum of hyperthyroidism ranges from asymptomatic or subclinical disease to thyroid storm. So how do we diagnose various presentations of hyperthyroidism in the Emergency Department? Below are answers to 7 common questions that commonly arise.